Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 352, NWS Dodge City, KS

September 14, 1999Grant County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 14, 1999, 4:16 AM CDT for Grant County, Kearny County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 1999, 4:16 AM CDT (09:16 UTC)
Expired
Sep 14, 1999, 4:50 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Grant County, KS, Kearny County, KS

What was reported inside it

TimeReportWhereRemark
Sep 14, 4:20 AM CDTHail 1Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 140918 RRA
SVRDDC
KSC067-093-140950-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
416 AM CDT TUE SEP 14 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWESTERN KANSAS
  SOUTHERN KEARNY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 450 AM CDT

* AT 414 AM... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 20 MILES NORTHWEST OF HICKOK OR 15 MILES NORTHWEST OF
  ULYSSES MOVING SOUTHEAST AT 25 MPH.

* * SOME LOCATIONS AFFECTED
    RURAL RESIDENTS OF SOUTHERN KEARNY AND NORTHERN GRANT COUNTIES

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS INl
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

$$

POAGE/MCCAMMON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 3:22 AM CDT, 54 minutes earlier.

Area forecast discussion, Sep 14, 3:22 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
322 AM CDT TUE SEP 14 1999

PCPN, CLOUD COVER, AND RESULTING TEMPS WILL BE FCST PROBLEMS
THROUGH THE PERIODS THIS CYCLE.

00Z ANALYSIS SHOWED NEXT REINFORCING SHOT OF COLD AIR AT 700 AND
500 MB IN FAR NORTHWESTERN PLAINS WITH 8H HIGH IN SASKATCHEWAN WHILE
UPPER LOW CONTINUES TO SPIN IN CENTRAL CALIFORNIA.  NOSE OF 850
MOISTURE COLOCATED WITH 850 CONVERGE IN EASTERN CO CAUSED MID LEVEL
CLOUDS TO FROM THAT HAVE ADVECTED INTO MODERATELY UNSTABLE UPPER
LEVEL AIRMASS IN NORTHERN CWA AND SCATTERED CONVECTION HAS RESULTED
ATTM.  BELIEVE THIS WILL BE SHORT LIVED AS IT MOVES INTO DRYER ATMOS
IN CENTRAL KS BUT MAY HAVE TO UPDATE ZONES AT ISSUANCE FOR ANY
REMNANTS.

CONFLUENCE OF AFOREMENTIONED FEATURES WILL BE THE MAJOR FACTOR IN
FCST.  ALL MODELS BRING MORE MID AND UPPER LEVEL MOISTURE THROUGH
CENTRAL KS BY 18Z AHEAD OF COLD SHOT.  BELIEVE 850 WINDS WILL BE
SHIFTING QUICKLY BACK TO THE NORTH, KEEPING BEST CONVERGENCE AND
UVVS OUT OF CWA. SFC CONVERGENCE BETWEEN HIGHS SHOULD BE MINIMAL
AND WILL GO WITH DRY FCST. HIGHS SHOULD THEN BE MUCH ABOVE FAN
NUMBERS AND WILL LEAN TOWARD FWC GUIDANCE.

BETTER DYNAMICS COME INTO PLAY TONIGHT WITH PVA INCREASING AHEAD OF
VORT LOBE OFF OF CALIFORNIA LOW AND 300 MB DIVERGENCE AS STJ MAX
CROSSES TEXAS PANHANDLE.  ETA CREATES NEARLY SATURATED ATMOS WITH
AVN QUITE MOIST AS WELL BY 12Z WED. SFC AND 850 HIGH OVER AREA
SHOULD HELP PREVENT SUCH HUGE MOISTURE INCREASES IN CWA AND HAVE
GONE WITH NGM WITH THESE FEATURES, ESPECIALLY WITH ITS PROGGING OF
THIS MORNINGS CONVECTION.  THINK ENOUGH MOISTURE AND FORCING WILL
BE AVAILABLE IN THE SW ZONES FOR SCATTERED TSTORMS HOWEVER.

SFC AND 850 WINDS WILL SHIFT TO EAST AS HIGH BUILD ACROSS NORTHERN
PLAINS.  MODERATE ISENTROPIC LIFT DEVELOPS AS MOISTURE CONTINUES TO
PUSH INTO WESTERN KS FROM SOUTHWEST AND PVA INCREASES. SHOWERS SEEM
LEAST LIKELY OVER SOUTHEAST WHERE MOISTURE AND DYNAMICS WILL BE
LOWEST AND HIGHS SHOULD BE HIGHEST HERE.

NO CHANGES TO EXTENDED FCST THIS CYCLE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC BE 074/047 071/051 074 0-3
GCK BE 074/047 070/050 073 013
EHA EE 073/048 072/051 074 033
LBL EE 074/048 073/050 075 033
HYS BE 075/045 073/049 073 0-3
P28 BE 077/050 076/052 078 002

.DDC...NONE.

POAGE/MCCAMMON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:17 AM CDTSevere Thunderstorm WarningDDCGray18 min
Sep 14, 8:59 AM CDTSevere Thunderstorm WarningDDCMeade31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.